New Long-Term Risk Tied to Drug-Coated Stents
Drug-Coated Stents May Carry Risk of Blood Clots After Stopping Blood Thinners
WebMD News Archive
Oct. 21, 2004 -- Drug-coated stents may carry a delayed risk of potentially dangerous blood clots, according to a new report.
In a letter published in this week's issue of The Lancet, Dutch researchers describe four cases in which men with drug-coated stents suffered heart attacks as a result of blood clots caused by the stents. In each case, the heart attack occurred about a year after the drug-coated stent was implanted and soon after blood thinners such as aspirin were discontinued.
Although these findings need to be confirmed by further studies, researchers say these cases demonstrate the need to continue use of blood thinners long after the drug-coated stents are implanted.
"We report these cases to draw attention to a problem, with serious clinical implications, that might be under-reported," says researcher Patrick Serruys of Erasmus Medical Center in Rotterdam, Netherlands, in a news release. "We suggest that the potential risk of stent occlusion should be considered when discontinuation of [blood-thinning] therapy is contemplated in patients with drug-eluting stents."
New Issue With Drug-Coated Stents
More than 1.5 million people each year have stents surgically implanted to improve blood flow through clogged arteries of the heart. The metal, mesh-like tubular structures prop open clogged arteries and restore blood flow in people with heart disease.
In recent years, stents that are coated with drugs that reduce the buildup of scar tissue and prevent reblockage of the arteries have become increasingly popular and are replacing the bare metal stents.
The first of these drug-coated stents was approved for use in the U.S. in 2003.
Research has shown that these drug-coated stents can reduce the need for repeat surgeries to clear clogged arteries and lower the risk of heart attack.
But in their letter, researchers describe four cases in which patients who had elective surgery to receive the drug-coated stents developed blood clots at the site about a year after surgery. All of the clots resulted in a heart attack, and all of them occurred shortly after blood thinners were discontinued.
In an editorial that accompanies the letter, Mark Eisenberg of McGill University in Montreal, Canada, says both patients and their doctors should be aware of the risks of potentially dangerous blood clots long after the drug-coated stents are implanted if blood thinners are discontinued.
"Drug-eluting stents are so new that many health-care professionals are not aware of the critical need for prolonged and continuous [anti-clotting] therapy," writes Eisenberg.